Illinois, 2024Flooding in Illinois, July 2 to 22, 2024
July 2 to 22, 2024 · NWS DVN · 9 events in 6 counties and zones
Rain that fell during the month of June across Minnesota and Wisconsin caused rises on the Mississippi River, along the Iowa and Illinois border. Additionally, heavy rain that fell locally in July helped to prolong the crest and delay the river falling below flood stage, especially south of the Wapsipinicon, Rock, and Iowa Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain that fell during the month of June across Minnesota and Wisconsin caused rises on the Mississippi River, along the Iowa and Illinois border. Additionally, heavy rain that fell locally in July helped to prolong the crest and delay the river falling below flood stage, especially south of the Wapsipinicon, Rock, and Iowa Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 2, 11:54 AM CST, 2 hours 6 minutes earlier. Its key messages:
- Flash flood watch is in effect for the area this afternoon into evening. Very heavy rainfall is possible from these storms.
- Severe thunderstorms are possible today and tonight, with all hazards possible.
- Unfortunately, Independence Day is looking to be a wet day, as a warm front brings the potential for widespread showers and storms once again. Too soon to determine the severe risk.
- Moderate to Major River Flooding continues, with further changes to river forecasts expected as we transition from predicted rainfall to observed rainfall over the next 36 hrs.
Area forecast discussion, Jul 2, 11:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 PM CDT Tue Jul 2 2024
...18z Aviation Update...
.KEY MESSAGES...
- Flash flood watch is in effect for the area this afternoon
into evening. Very heavy rainfall is possible from these
storms.
- Severe thunderstorms are possible today and tonight, with all
hazards possible.
- Unfortunately, Independence Day is looking to be a wet day, as
a warm front brings the potential for widespread showers and
storms once again. Too soon to determine the severe risk.
- Moderate to Major River Flooding continues, with further
changes to river forecasts expected as we transition from
predicted rainfall to observed rainfall over the next 36 hrs.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 402 AM CDT Tue Jul 2 2024
We are sitting on the precipice of what could be a very
impactful flash flooding/severe event for the area. An inverted
trough located west of the area paired with a strong 50-60kt
LLJ was leading to showers and storms across the area. Moisture
transport with this jet was bringing large quantities of
moisture to the area. The wave that induced the LLJ will move
east of the area this morning as showers and storms either
fester or die out. Another stronger wave is expected to move
into the area this afternoon and evening. This inverted trough
will become a cold front as this wave approaches and will slowly
move SE across Iowa. Moisture will pool ahead of this front
leading to an even more saturated effective inflow layer. As the
LLJ increase with the wave, even more moisture will surge into
any ongoing storms. As far as moisture amounts go, the
deterministic models are all predicting over 2.5 inches this
evening. This would be above record PWAT values for our area!
The HREF, suggests 2 to 2.4 inch PWATs, especially across our
southern CWA. We have a lot of moisture around and all we need
are thunderstorms to turn this into heavy rainfall. Models have
this moisture and instability stopping near the river. I'm not
convinced this will happen and later shifts will need to
determine if the flash flood watch will need to be extended to
the east.
There remains questions on how today's event will evolve. 1st,
will we see mainly re-development or festering of ongoing
convection today. If it's redevelopment, the OFB from today's
storms could wash out or move and thus the area for
redevelopment would be more difficult to ascertain. If it's
festering, and this seems more likely due to no cap and weak LLJ
during the day, there should be a well-defined E/W thermal
boundary for storms to fire on. To make identifying that
location even more difficult are the differences in guidance.
The 06z HRRR says HWY 30 corridor is where this should occur.
The 06z NAMnest suggest redevelopment out west and turning
quickly into a line. The spectral models, except for the ECMWF
which agrees mostly with the NAMnest, has the heavier rain
across the HWY 20 corridor. I'm not confident where this will
occur at this time. However, we should have a much clearer
picture this AM when we can whats happening with the convection.
We should be able to nail this down better and should message
that.
Now on to impacts. Severe weather is possible and flash flooding
is looking better and better each time I look at it. Whatever
happens as far as evolution, supercells should start out first.
If they form out west, then its a line when it gets here. If
they form on the E/W thermal boundary two things are possible.
1. They will stay supercells longer and 2. if they latch on to
that boundary we may see an even greater tornado and flash flood risk
where that occurs. Now, I want to talk about the 06z HRRR. That
depicts a worst case scenario for both tornadoes and flash
flooding. The 06z HRRR has supercells that train and become
embedded in a line. This would favor a better tornado threat, in
fact the updraft helicity tracks support this. Also, if we have
rotating updrafts in any part of these storms, we can expect
even higher rain rates. The dynamic pressure forces caused by
the mesos induce even greater low pressure and upward motion.
This, if the 06z HRRR occurs, would be a high impact event with
tornadoes and flash flooding and would require a step up in
messaging. It's one model run, but we need to understand the
environment is primed for that potential. Luckily the 07z HRRR
is more in line with the NAMnest, however, as I said before I'm
not confident on storm evolution at this juncture and until we
nail that down, we must respect this environment.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 402 AM CDT Tue Jul 2 2024
Previous discussion still looks good and is attached below.
A brief break in the wet weather is expected Wednesday, but the
emphasis is on brief, as a surface warm front passes north into
the area as early as late Wednesday night/early Thursday AM
with convection potential increasing (40-70%) south of I-80.
Then, the shower and storm potential increases over the rest of
the area on the 4th of July into Thursday evening, as a vigorous
shortwave trough evolves into a closed low while traversing
near the international border to the north. Ensembles point to
PWAT values of 2.00+ inches again pooling near and south of the
boundary supporting a heavy rain threat. Where this warm front
sets up will be critical to where this heavy rain threat
and potential severe weather threat eventually sets up, and
will bear watching in the coming days.
Next weekend the pattern looks to transition to a mean trough
over the north central U.S. Thus, the active pattern looks
to persist with additional shower and storm chances with
lower predictability on timing given the lower amplitude
shortwaves. Many periods have PoPs Saturday-Monday, but there
will likely be plenty of dry hours. Temperatures look to be
near normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1245 PM CDT Tue Jul 2 2024
Potentially a stormy and turbulent TAF period later this
afternoon into the evening, with a frontal system pushing into a
warm and humid airmass. VFR CIGs with patchy MVFR areas will
give way to incoming sctrd strong to severe thunderstorms moving
in from the west this afternoon and evening, and tried to time
the more optimum windows with TEMPO groups. Passing bouts of
MVFR to IFR conditions with VSBYs reduced by torrential rainfall
and lowering CIGs. Variable high wind gusts/storm outflow of 40
KTS or higher with the stronger storms as well, may be possibly
up to 60 KTs just ahead of a severe storm line. After the storms
clear off to the east and southeast, some lingering stratiform
rain with embedded thunder for a few hours, and possible
sub-1000 FT AGL CIGs post-frontal late tonight. Gusty south to
southwesterly sfc winds this afternoon ahead of the storms to
become light southwest later this evening, with an eventual veer
to the west and northwest behind the front late tonight into Wed
morning.
&&
.HYDROLOGY...
Issued at 425 PM CDT Mon Jul 1 2024
The river forecasts this morning included 48 hours of QPF in
them instead of the normal 24. This was done to minimize any
significant jumps in the crest forecasts later this week.
Tonight's and the Tuesday morning river forecasts will have 36
and 24 hours of QPF in them respectively.
The flood crest on the Cedar River is near Conesville, IA and
will enter the Iowa basin Tuesday morning.
Discussion...
We are looking at a potential heavy rain event across the area
Tuesday into Wednesday with a bulk of the rainfall occurring
Tuesday night. There is some uncertainty where the heaviest
rainfall will occur. The moisture is being supplied from the
remnants of tropical storm Chris.2 However, at the same time,
there will be a dry layer of Saharan Dust closely following the
tropical moisture. Given the data available it appears that a
general 1 to 1.5 inch rainfall will occur with pockets of 2-4
inches across eastern Iowa. If the rainfall is lighter/heavier
than forecast, this will result in the eventual crest forecasts
being lower/higher later this week.
As a result of the 48 hour QPF used in the morning river
forecasts, the Wapsipinicon River near Dewitt is now forecast to
reach major flood stage late this weekend. Much of the
Mississippi River will reach major flood stage late this week
into next week. Additional rises are expected on the Iowa,
Cedar, English, Wapsipinicon and Maquoketa basins.
Manchester on the Maquoketa River is under a flood watch based
on the 48 hour QPF. Additional flood watches are possible over
the next 24 hours for parts of the Cedar, English and
Wapsipinicon Rivers if the overall forecasted QPF remains
fairly consistent.
Outlook...
As expected the MJO has turned more active over the Indian Ocean
and is currently in a phase 3 and is forecast to go into a phase
4 as it moves into the Maritime Continent. Phase 3 has a high
correlation with above normal precipitation across the upper
Midwest and mid-Mississippi Valley. While the correlation is
not as high, phase 4 does support a signal of above normal
precipitation across the mid- Mississippi Valley.
The current Climate Prediction Center outlook for the second
week of July has a 33 percent chance favoring above normal
precipitation.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through late tonight for IAZ040>042-051>054-
063>068-076>078-087>089-098-099.
IL...Flood Watch through late tonight for ILZ001-002-007-009-015-
016-024>026-034-035.
MO...Flood Watch through late tonight for MOZ009-010.
&&
SHORT TERM...Gibbs
LONG TERM...McClure
AVIATION...12
HYDROLOGY...08Hazardous weather outlook, Jul 2, 1:26 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
226 PM CDT Tue Jul 2 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
226 PM CDT Tue Jul 2 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Heavy rainfall along with severe thunderstorms are expected this
afternoon into tonight. Also, there is a good chance for flash
flooding from torrential rainfall produced by these storms,
especially in areas of repeated storm activity. The severe
thunderstorms will be capable of all hazards. The best timing for
severe thunderstorms will be from 5 PM to 1 AM tonight. There is
an Enhanced Risk, or level 3 out of 5 for severe storms generally
west of a line from Cedar Rapids Iowa, to Muscatine Iowa, and to
Carthage in west central Illinois. The rest of the Outlook Area
is either under a level 1 or 2 risk of severe weather.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Thunderstorms are possible on the 4th of July. Currently it looks
like the best chance for severe storms will remain south of our
area. There is a marginal risk for severe weather west of a line
from Fort Madison, Iowa north to Manchester, Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and tonight. It is
also urged to report any flash flooding.
GENERAL STORM MOTION OF THE DAY: To the east at 30 to 40 MPH.
12
Flood, Mercer
- When
- July 2, 2:00 PM CST to July 20, 6:00 PM CST
- Where
- Mercer County, 1.68 mi SW of Keithsburg to 1.47 mi W of Keithsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.080, -90.949
The Mississippi River at Keithsburg rose above its major flood stage of 17 feet around 2 PM on July 2nd and crested at 19.02 feet on July 11th. The river fell back below major flood stage around 5 PM on July 20th.
Flood, Mercer
- When
- July 2, 5:00 PM CST to July 20, 3:00 PM CST
- Where
- Mercer County, 1.06 mi SE of New Boston to 1.09 mi WNW of New Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.158, -90.987
The Mississippi River at New Boston rose above its major flood stage of 18.5 feet around 5 PM on July 2 and crested at 20.82 feet on July 11th. The river fell back below flood stage 3 Pm on July 20th.
Flood, Henderson
- When
- July 2, 5:00 PM CST to July 22, 7:00 PM CST
- Where
- Henderson County, 2.91 mi WNW of Gladstone to 2.97 mi WNW of Gladstone
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.881, -91.024
The Mississippi River at Gladstone rose above its major flood stage of 14 feet around 5 PM on July 2nd and crested at 16.32 feet on July 12th. The river fell back below major flood stage around 7 PM on July 22nd.
Flood, Rock Island
- When
- July 2, 8:00 PM CST to July 19, 1:00 AM CST
- Where
- Rock Island County, 1.53 mi NNE of Rock Is to 1.07 mi NW of Moline
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.519, -90.565
The Mississippi River at Rock Island Lock and Dam 15 rose above its major flood stage of 18 feet around 8 PM on July 3rd and crested at 20.16 feet on July 10. The river back below major flood stage around 1 AM on July 19th.
Flood, Rock Island
- When
- July 3, 12:00 PM CST to July 20, 7:00 PM CST
- Where
- Rock Island County, 5.9 mi WNW of Illinois City to 5.65 mi WNW of Illinois City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.426, -91.009
The Mississippi River at Illinois City Lock and Dam 16 rose above its major flood stage of 18 feet at noon on July 3 and crested at 20.11 feet on July 11th. The river fell back below major flood stage on July 20th.
Flood, Jo Daviess
- When
- July 4, 5:00 PM CST to July 9, 1:00 AM CST
- Where
- Jo Daviess County, 5.09 mi NNW of East Dubuque to 10.75 mi N of East Dubuque
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.551, -90.655
The Mississippi River gage at Dubuque Lock and Dam rose above its major flood stage of 20.5 feet around 6 PM CST on July 4 and crested at 20.85 feet on July 6. The river fell back below major flood stage around 1 AM CST on July 9.
Flood, Jo Daviess
- When
- July 5, 12:00 PM CST to July 9, 2:00 AM CST
- Where
- Jo Daviess County, 2.24 mi W of Blanding to 2.2 mi WNW of Blanding
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.264, -90.423
The Mississippi River Lock and Dam 12 in Bellevue rose above its major flood stage of 20.0 feet around noon on July 5th and at 20.17 feet on July 7. The river fell back below flood stage around 2 AM on July 9.
Flood, Whiteside
- When
- July 7, 6:00 AM CST to July 10, 1:00 AM CST
- Where
- Whiteside County, 1.8 mi NE of Fulton to 1.17 mi NE of Fulton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.885, -90.142
The Mississippi River Lock and Dam 13 at Fulton rose above its major flood stage of 20 feet around 6 AM CST on July 7 and crested at 20.06 feet on July 8th. The River fell back below major flood stage around 1 AM on July 10.
Flood, Carroll
- When
- July 7, 6:00 AM CST to July 10, 1:00 AM CST
- Where
- Carroll County, 0.79 mi SSE of Ms Pallisades Sp to 1.29 mi SW of Savanna
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.119, -90.165
The Mississippi River Lock and Dam 13 at Fulton rose above its major flood stage of 20 feet around 6 AM CST on July 7 and crested at 20.06 feet on July 8th. The River fell back below major flood stage around 1 AM on July 10.
The Mississippi River Lock and Dam 12 in Bellevue rose above its major flood stage of 20.0 feet around noon on July 5th and at 20.17 feet on July 7. The river fell back below flood stage around 2 AM on July 9.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, July 2 to 6, 202410 deaths · 4 events
- Excessive Heat and Heat in California, July 2 to 13, 20242 deaths · 32 events
- Excessive Heat in California, July 2 to 13, 20242 deaths · 9 events
- Wildfire in California, July 2 to 8, 2024$5.2 million · 1 event
- Tornado and Damaging Wind in Arizona, July 2, 2024$52,000 · EF1 · 2 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 2 to 3, 2024$81,000 · 8 events
- Damaging Winds in Kansas, July 2, 20243 injured · 61 kt wind · 25 events
- Flash Flooding and Damaging Winds in Iowa, July 2, 202470 kt wind · 23 events
- Flash Flood in Wisconsin, July 2, 2024$25,000 · 1 event
- Damaging Winds in Missouri, July 2, 202452 kt wind · 13 events
- Flash Flooding and Heavy Rain in Iowa, July 2, 20247 events
- Heat in Texas, July 2 to 5, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205142, 1205141, 1205143, 1205130, 1205133, 1205105, 1205120, 1205122, 1205151.